Advertisement

Geometriae Dedicata

, Volume 136, Issue 1, pp 123–131 | Cite as

On convexity of hypersurfaces in the hyperbolic space

  • Konstantin RybnikovEmail author
Original Paper
  • 29 Downloads

Abstract

In the Hyperbolic space \({\mathbb{H}^n}\) (n ≥ 3) there are uncountably many topological types of convex hypersurfaces. When is a locally convex hypersurface in \({\mathbb{H}^n}\) globally convex, that is, when does it bound a convex set? We prove that any locally convex proper embedding of an (n − 1)-dimensional connected manifold is the boundary of a convex set whenever the complement of (n − 1)-flats of the resulting hypersurface is connected.

Keywords

Hyperbolic Convex Local convexity Hypersurface 

Mathematics Subject Classification (2000)

51M 52A 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alexandroff P.: On homological situation properties of complexes and closed sets. Trans. Am. Math. Soc. 54(2), 286–339 (1943)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Alexandrov, A.D.: The intrinsic geometry of convex surfaces. OGIZ (Moscow and Leningrad, 1948) [Russian]. Translated as A.D. Alexandrov Selected Works. Part II. Intrinsic Geometry of Convex Surfaces. Chapman & Hall/CRC (2006)Google Scholar
  3. 3.
    Burago, Yu.D., Shefel, S.Z.: The geometry of surfaces in Euclidean spaces. In: Geometry III, pp. 1–85, 251–256. Encyclopaedia of Mathematical Sciences, Vol. 48. Springer, Berlin (1992)Google Scholar
  4. 4.
    Jonker L., Norman R.: On locally convex manifolds. Can. J. Math. 25, 531–538 (1973)zbMATHMathSciNetGoogle Scholar
  5. 5.
    van Heijenoort J.: On locally convex manifolds. Comm. Pure Appl. Math. V, 223–242 (1952)CrossRefGoogle Scholar
  6. 6.
    Kuzminykh, A.: Convex bodies with paradoxical topological properties in hyperbolic space. In: 2005 Summer Conference on Topology and its Applications, 10–14 July, Abstracts of Talks, Denison University, Granville, OH (2005)Google Scholar
  7. 7.
    Pontrjagin, L.: Zum Alexanderschen Dualitatssatz. II. Nachr. Ges. Wiss. Gottingen, 446–454 (1927)Google Scholar
  8. 8.
    Pontrjagin L.: The general topological theorem of duality for closed sets. Ann. Math. (2nd Ser.) 35(4), 904–914 (1934)MathSciNetGoogle Scholar
  9. 9.
    Rockafellar R.T.: Convex Analysis. Princeton University Press, Princeton (1997)zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2008

Authors and Affiliations

  1. 1.University of Massachusetts at LowellLowellUSA

Personalised recommendations